Sarah

Chemical 'causes eczema rise'

Tuesday, 10 September 2013  | 

Chemical 'causes eczema rise'

Experts are concerned that a chemical found in cosmetics is causing an epidemic of skin allergies.

The preservative methylisothiazolinone - commonly known as 'MI' - is used in some moisturisers, make up, shower gels and shampoo.

Leading dermatologists claim that an increase in MI use over recent years is responsible for a 'sharp rise' in contact dermatitis - where the skin becomes red and itchy and can sting and blister.

They have claimed that one in 10 patients with eczema or dermatitis is allergic to the preservative. 

The news came at the British Association of Dermatologists' Annual Conference, held in Liverpool in July.

Dr John McFadden, consultant dermatologist at St John's institute of Dermatology, said: 'We are in the midst of an outbreak of allergy to the preservative (MI) which we have not seen before in the terms of scale in our lifetime.

' I would ask the cosmetics industry not to wait for legislation, but to get on and address the problem of MI allergy before the situation gets worse'.

Previously MI, which is used to increase shelf life, was combined with other preservatives and used at low concentration. But over recent years manufacturers have started using it as a single agent, which has led to an increase of up to 25-fold.

Source: BABTAC Vitality Magazine.

Lucy Rose Comment: We agree, we think this should be looked at as soon as possible as we have certainly noticed an increase in enquiries regarding this subject. We are happy to say though that all the products we stock are free from MI and we also have a wide range of products suitable for eczema and allergy sufferers.

Have you came across or had a reaction to MI?